Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 40, NWS Lake Charles, LA

April 8, 2003Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 8, 2003, 3:03 AM CDT for Jefferson County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2003, 3:03 AM CDT (08:03 UTC)
Expired
Apr 8, 2003, 3:45 AM CDT
In force
42 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 91 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2003-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2003-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-568 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-259 m²/s²
0-3 km storm-relative helicity
-120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 080803
SVRLCH
TXC245-080845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
303 AM CDT TUE APR 8 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 345 AM CDT

* AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF NEDERLAND...MOVING EAST
  AT 20 MPH.

* THIS STORM WILL BE NEAR...
  NEDERLAND BY 320 AM CDT
  GROVES...PORT NECHES BY 330 AM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2997 9425 2979 9424 2978 9399 2997 9389

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:51 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 8, 1:51 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
151 AM CDT TUE APR 8 2003

EARLY THIS MORNING...LCH 88-D SHOWING CLUSTER OF STRONG
THUNDERSTORMS MOVING ACROSS SOUTHERN ACADIANA AND ADJACENT COASTAL
WATERS. FURTHER NORTH...LINE OF SHOWERS AND A FEW THUNDERSTORMS OF
LESSER INTENSITY ALIGNED ALONG WEAK BOUNDARY ANALYZED BY NCEP AS
COLD FRONT.

MID LEVEL LOW OVER IOWA PROGGED SIMILARLY BY MODELS TO DROP SOUTH
THROUGH THE DAY KICKING NEARLY STATIONARY SURFACE BOUNDARY CURRENTLY
BISECTING FORECAST AREA SOUTH AND EAST INTO GULF WATERS. SUFFICIENT
POST FRONTAL MOISTURE AND LIFT TO LINGER THROUGH THE MORNING TO
MAINTAIN RAIN CHANCE ACROSS THE REGION.

SHARPLY DRIER AIR PUNCHES INTO FCST AREA FROM THE NORTHWEST THIS
EVENING AS MID LEVEL LOW DROPS SOUTH INTO MID MISSISSIPPI VALLEY.
THUS EXPECTING CLEARING SKIES AND BEGINNING OF AN EXTENDED DRY PERIOD
AS LOW BEGINS SOUTHEAST AND EAST TREK AND HIGH AMPLITUDE RIDGE
BUILDS INTO REGION FROM THE WEST.

MARINE FORECASTER WILL ISSUE SMALL CRAFT ADVISORY FOR TODAY AS
GRADIENT TIGHTENS WITH INCOMING CAA. WILL ALSO MAKE MENTION OF
CAUTION ON AREAS LAKES INLAND.

OTHERWISE...WILL SEE COOLER TEMPS ON THE WAY AS 1030+ HIGH DROPS
SOUTHEAST INTO REGION. LATEST MEX SUGGESTING RECORD OR NEAR RECORD
LOWS POSSIBLE THURSDAY MORNING.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 69 43 64 39 / 50 00 00 00
KBPT 69 42 64 39 / 50 00 00 00
KAEX 67 40 58 36 / 40 00 00 00
KLFT 69 43 63 39 / 60 00 00 00

.LCH...SMALL CRAFT ADVISORY FOR COASTAL WATERS...ATCHAFALAYA BAY TO
HIGH ISLAND.

MARCOTTE
Hazardous weather outlook, Apr 7, 5:20 AM CDT, 21 hours 43 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081102-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 AM CDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT...AS A COLD FRONT
ADVANCES AND MOVES ACROSS THE REGION. WITH CONSIDERABLE INSTABILITY
IN PLACE AND FAVORABLE UPPER AIR SUPPORT...A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE COLD FRONT WILL MOVE SOUTHEAST OF THE REGION EARLY TUESDAY
WITH RAINS DIMINISHING THROUGH THE DAY. FAIR WEATHER HIGH
PRESSURE WILL FOLLOW AND REMAIN IN PLACE THROUGH THE REMAINDER OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT.

In the hours before

Special weather statement, Apr 7, 9:42 PM CDT, 5 hours 21 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-081100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
942 PM CDT MON APR 7 2003

...SEVERE WEATHER IN SOUTHEAST TEXAS AND SOUTH LOUISIANA MONDAY...

DANGEROUS THUNDERSTORMS MOVED THROUGH SOUTHEAST TEXAS...SOUTHWEST AND
SOUTH LOUISIANA TODAY. THESE THUNDERSTORMS OCCURRED IN ADVANCE OF A
COLD FRONT EXPECTED TO PASS THROUGH THE AREA EARLY TUESDAY MORNING.

FROM 9 AM MONDAY MORNING UNTIL 6 PM MONDAY EVENING, THE NATIONAL
WEATHER SERVICE IN LAKE CHARLES ISSUED 27 SEVERE THUNDERSTORM
WARNINGS AND SIX SPECIAL MARINE WARNINGS FOR SEVERE THUNDERSTORMS
WITHIN ITS AREA OF COVERAGE.

LIGHTNING DETECTION SYSTEMS UTILIZED BY THE NATIONAL WEATHER SERVICE
APPROXIMATED OVER 25,000 LIGHTNING STRIKES BETWEEN 9 AM AND 6 PM
ACROSS THE AREA. THE ENERGY FROM JUST ONE LIGHTNING FLASH COULD LIGHT
A 100-WATT BULB FOR MORE THAN THREE MONTHS.

STRONG UPDRAFTS IN THESE SEVERE STORMS PRODUCED LARGE HAIL THROUGHOUT
THE AREA. THE LARGEST REPORTED HAIL WAS AROUND SOFTBALL SIZE (ABOUT
4.25 INCHES) AND WAS FOUND IN COW ISLAND COMMUNITY SOUTH OF KAPLAN IN
VERMILION PARISH, LA AS WELL AS FIVE MILES SOUTH OF LOREAUVILLE IN
IBERIA PARISH, LA. A FEW OTHER AREAS AFFECTED BY LARGE HAIL INCLUDE
SEA RIM STATE PARK, TX (2.75 INCH HAIL)...CAMERON, LA (1.75 INCH)...
FORKED ISLAND, LA (2.75 INCH)...ABBEVILLE, LA (1.75 INCH)...HENRY, LA
(1.75 INCH)...JEANERETTE (1.75 INCH)...AND CENTERVILLE, LA (1.75
INCH). MANY REPORTS OF HAIL INCLUDED DAMAGE TO CARS AND TREES. THERE
WERE ALSO MANY OTHER REPORTS OF SMALLER HAIL THROUGHOUT THE REGION.

EACH YEAR, MANY PEOPLE ARE KILLED OR SERIOUSLY INJURED BY SEVERE
THUNDERSTORMS DESPITE ADVANCE WARNING. TO GET THE LATEST INFORMATION
ON SEVERE WEATHER AFFECTING YOUR AREA...WATCH YOUR LOCAL TELEVISION
STATION, HAVE A NOAA WEATHER RADIO NEAR-BY, OR VISIT THE NATIONAL
WEATHER SERVICE HOMEPAGE AT WWW.NWS.NOAA.GOV.

MCNATT
Local storm report, Apr 8, 2:44 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
0244 AM CDT TUE APR 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    MORGAN CITY               LA   1.75 IN HAIL
04/08/03   ST. MARY

0200 AM    NEW IBERIA                LA   1.75 IN HAIL
04/08/03   IBERIA

JT

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.